Pharmaceutical Adverse Effects Can Sneak Up on You

Recently at my urology appointment I complained to my doctor that the side effects of dry mouth, dry eyes and certain issues pertaining to sexual performance caused by my prescribed medications for prostatism were far worse than the actual urinary frequency and slow stream associated with a normally enlarging prostate gland. In addition to the direct effects of the medication, I was noticing minimal hygiene related issues that annoyed me greatly. I showed him an article from an ancient study done at the Veterans Administration in which seniors who had been on these medications for BPH for years and ultimately had a surgical prostatectomy at 6 months and one year post procedure were ecstatic about their outcomes and didn’t understand why they took the medications and waited so long to have the definitive surgery. He agreed with my assessment and presented surgical options and we set a date for the procedure.

He offered a second drug in advance of the surgery to shrink the prostate and make the procedure easier. He wasn’t sure if I had tried it before and I disliked it but I reviewed the pros and cons and filled the prescription. The medication works by inhibiting testosterone conversion to its active form by inhibiting enzymes called 5-alpha reductases. You do not need to be a pharmacologist or biochemist to understand that anything that inhibits male sex hormones may inhibit your sex drive, inhibit your sexual performance and or decrease your sperm count and volume of ejaculate. I warned my wife and added the medication to my regimen.

Five days later I cancelled my much anticipated trip to the gym for stretching, flexibility and core strength training. I loved these workouts but I just didn’t feel like doing it. The problem is I cancelled the next dozen scheduled workouts. I also packed up my running shoes and put them away deciding that the hip and back pain associated with my three mile trudge wasn’t worth it. I rationalized that I had gotten bored with my workout routine and needed a more senior adult program. I additionally noticed that after getting up early to walk the dog and prepare to make rounds at the hospital I was sitting down in an easy chair and falling back asleep. When I woke up I didn’t want to go out, but I did. My wife noticed the subtle change when I quietly sat in front of the TV watching my beloved Gators make their NCAA tournament run and I didn’t make a peep rather than scream at the screen, when an obvious boneheaded play was made by my team or when an obvious officiating error went against my team. This carried over to the Miami Heat’s late season attempt to make the playoffs as well.

Two weeks ago on a crisp beautiful Saturday, instead of taking the dog for a long walk and doing my run, I sat down in a patio chair and started to go through my accumulated journal articles. Yes those were stacking up too. There it was in the pile, “5 alpha reductase inhibitor use associated with depression and increased risk of suicide in men over 65” The article said that for the first 18 months after starting this medication up to 2/3 of the men became clinically depressed. The suicide rate was far higher than normal in that population. It was like a revelation. This was a new original report so this side effect was not commonly discussed.

I called my internist and discussed my article and my feelings and we decided to stop the medicine. I woke up the next morning and put on my running shoes and took my usual run after taking the dog for a long warm-up walk. It’s taken about two weeks for the cloud to be lifted. I sleep better at night. I am less fatigued during the day. I haven’t missed a workout in two weeks. I look forward to going to work and teaching my students again. I have accessed my office electronic health record and called every patient on this type of medication and we had a meaningful discussion to assess whether they were medically depressed. It snuck up on me so quickly and so insidiously. I still have a procedure coming up but I feel like my usually crazy self again.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: